MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP TRIAL INSERT NAV 22/57; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP TRIAL INSERT NAV 22/57; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 75023363
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/27/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference case-(b)(4).
 
Event or Problem Description
It was reported that, during a thr surgery, a piece of an unknown trial insert broke off during reduction.The broken piece was retrieved.No delay was reported, but it is unknown how the procedure was completed.No injuries were reported.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, during a total hip replacement surgery, a piece of the polarcup trial insert nav 22/57 broke off during reduction.The broken piece was retrieved from the patient via suction and kocher.No injuries were reported.The complaint device was returned for investigation.A visual evaluation of the device was conducted, and it was concluded that the complaint device returned in two pieces.One part of the complaint device fractured off.Furthermore, there are signs of wear such as scratches and dents.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The review of historical complaints for the alleged device revealed no additional similar complaints reported for the same batch, and 4 additional similar complaints for the same product number over the past 12 months with similar failure mode.Previous investigations demonstrated that the performance of the device is within the risks level that are anticipated in the risk management documentation.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.The root cause of the reported event remains undetermined.Considering the performed visual inspection, it is suspected that the mentioned device failure arose from a ¿wear and tear" issue.Normal wear and tear are known to contribute to the reported event.Additionally, repeated steam sterilization processes could contribute to an embrittlement.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.The need for further actions is not indicated.Nevertheless, smith+nephew will continue to monitor this device for similar issues.The returned device will be discarded.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, during a total hip replacement surgery, a piece of the polarcup trial insert nav 22/57 broke off during reduction.The broken piece was retrieved.No delay was reported, but it is unknown how the procedure was completed.No injuries were reported.The device intended for use in treatment was not returned for investigation.A product evaluation was not possible.No batch number was communicated so the production history review was not possible.Due to an unknown batch number, the review of historical complaints was performed on product number basis only, revealing 3 additional complaints over the past 12 months with similar failure mode.Due to insufficient information it is not possible to perform a review of past corrective actions.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.The performed investigation does not lead to an accurately determined cause.Based on the available information it is not possible to investigate whether the reported device met manufacturing specifications upon release for distribution.Due to insufficient information, it is not possible to indicate factors which could have contributed to the reported event.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.There is no need for further actions because of the limited information provided.Nevertheless, smith + nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.
 
Event or Problem Description
It was reported that, during a thr surgery, a piece of the polarcup trial insert nav 22/57 broke off during reduction.The broken piece was retrieved from the patient via suction and kocher.The surgery was completed, without any delay, with a s+n back-up device.No injuries were reported.
 
Event or Problem Description
It was reported that, during a thr surgery, a piece of the polarcup trial insert nav 22/57 broke off during reduction.The broken piece was retrieved.No delay was reported, but it is unknown how the procedure was completed.No injuries were reported.
 
Additional Manufacturer Narrative
H10 ¿ additional information.D4 ¿ unique identifier (udi) # h11 - corrected data.B5 ¿ describe event or problem.D1- brand name.D3- manufacturer name, city and state: this report was inadvertently submitted under manufacturer report number 1020279.Correct manufacturer report number is 9613369.D4 ¿ catalog number.G¿ contact office - manufacturing site.

Brand Name
POLARCUP TRIAL INSERT NAV 22/57
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau TN CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau TN CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18378227
Report Number1020279-2023-02553
Device Sequence Number12662703
Product Code LXH
UDI-Device Identifier07611996112528
UDI-Public07611996112528
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 03/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number75023363
Device Lot NumberA63523
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/27/2023
Supplement Date Received by Manufacturer01/08/2024
01/16/2024
02/12/2024
03/22/2024
Initial Report FDA Received Date12/21/2023
Supplement Report FDA Received Date01/08/2024
01/17/2024
02/23/2024
03/25/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown